Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS State College, PA

April 5, 2023Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 5, 2023, 8:19 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2023, 8:19 PM EDT (00:19 UTC)
Expired
Apr 5, 2023, 8:45 PM EDT
In force
26 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cambria County, PA, Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 8:32 PM EDTTSTM WND DMG1 W Hooversville, PATREE DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

559 
WUUS51 KCTP 060019
SVRCTP
PAC021-111-060045-
/O.NEW.KCTP.SV.W.0009.230406T0019Z-230406T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
819 PM EDT Wed Apr 5 2023

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cambria County in central Pennsylvania...
  Northeastern Somerset County in south central Pennsylvania...

* Until 845 PM EDT.

* At 819 PM EDT, a severe thunderstorm was located over Acosta,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Acosta around 820 PM EDT.
  Boswell and Jerome around 830 PM EDT.
  Windber around 840 PM EDT.

Other locations impacted by this severe thunderstorm include Benson,
Lorain, Hooversville, Jennerstown and Elim.

This includes The Pennsylvania Turnpike from mile markers 100 to 108.

This includes the following highways...
 Route 30 from the Westmoreland county line to east of Stoystown.
 Route 219 from north of Somerset to Geistown.
 The Johnstown Expressway.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 4012 7920 4011 7919 4012 7917 4016 7916
      4018 7913 4020 7913 4025 7908 4033 7902
      4036 7899 4019 7869 4014 7871 4002 7918
      4011 7923
TIME...MOT...LOC 0019Z 240DEG 38KT 4010 7914 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dangelo
1 follow-up statement
806 
WWUS51 KCTP 060035
SVSCTP

Severe Weather Statement
National Weather Service State College PA
835 PM EDT Wed Apr 5 2023

PAC021-111-060045-
/O.CON.KCTP.SV.W.0009.000000T0000Z-230406T0045Z/
Cambria PA-Somerset PA-
835 PM EDT Wed Apr 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN CAMBRIA AND NORTHEASTERN SOMERSET COUNTIES...

At 835 PM EDT, a severe thunderstorm was located over Windber, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Cambria and northeastern Somerset Counties, including
the following locations... Benson, Lorain, Hooversville, Elim and
Stoystown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 4023 7903 4033 7902 4036 7899 4019 7869
      4014 7871 4007 7902
TIME...MOT...LOC 0035Z 241DEG 40KT 4020 7884 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:51 PM EDT, 28 minutes earlier.

Area forecast discussion, Apr 5, 7:51 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
751 PM EDT Wed Apr 5 2023

.SYNOPSIS...
A cold front will cross central Pennsylvania tonight accompanied
by scattered showers and a few gusty thunderstorms in some areas.
The front won't clear southeast Pennsylvania until mid to late
Thursday morning. High pressure building in behind the cold
front will dominate Pennsylvania's weather from Friday into next
week.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
Most showers ahead of the main cluster over OH are weak and
never made much more than sprinkles. Some ltg here and there.
But, a strong short wave trough/MCV is approaching from ern OH,
now. That should continue to drive the current cluster/line of
storms into PA. Environment is not as helpful to allow sustained
deep/severe convection as it gets close to the CWA border. We
should see some weakening to the storms as they approach. But,
the shear is still very strong and instability still present at
this late hour. This is evident with the isold/sct SHRA popping
up over WV and even into Central PA. Will continue to keep an
eye on these storms, but expect them to weaken slightly as they
arrive. That be enough to keep them below severe limits. Wind
damage is the most likely problem, if any can stay tall enough
to keep on truckin'. This is a pre-frontal trough, as the real
wind/moisture change is well behind it.

Prev...
Prefrontal showers associated with a mid level shortwave have
produced brief moderate downpours and a few lightning
strikes/flashes as they initiated and moved off of the higher
terrain of the Alleghenies. These non-severe cells continue to
work ENE into as deeper layer moisure is advected northeastward
ahead of the advancing cold front now reaching western Ohio. In
between the air mass remains conditionally unstable, but with
little trigger to generate additional activity. A more
stratiform area of showers is now pushing through eastern OH
well ahead of the rope-like frontal band structure which is the
main severe weather threat for the Ohio Valley and perhaps the
NW Mountains late this afternoon and evening.

Model mean capes rise to near 1000J/kg during the afternoon
over the NW Mtns in conjunction with 0-6km shear of 45-50kts.
This environment would be capable of maintaining a supercell
with a brief tornado in vicinity of the front. Rainfall ahead of
the main cold frontal band leaves us uncertain of how much
instability will accompany the strongest shear invof the
front, and NW PA may see stronger storms along that boundary
survive to produce a thunderstorm wind threat. This is not
imminent at the moment however and will be watched over the
next few hours. The prospects for severe weather diminish
progressively further east, where less favorable shear and
instability profiles are noted.

Dissipating convection is the form of scattered showers and
thunderstorms should accompany the arrival of the cold front
tonight. Surging moisture with +3SD pwats ahead of the front
will result in an unseasonably warm night with new record high
mins (maximins) possible in some locations.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The slow moving cold front will be located over the Ridge and
Valley region of southeast PA early Thursday morning and will
cross the Lower Susq River Valley by mid to late morning. SPC
has shrunken its MRGL area which now barely touches my CWA, but
the potential is there for a locally stronger storm to sprout
before the front clears Lancaster or York Counties Thursday
morning. The slow moving front will clear southeast and south
central PA by early afternoon with drier air and just slightly
breezy conditions arriving as a sprawling area of Canadian high
pressure builds from the Upper Midwest to the mid Mississippi
River Valley, western and central GLAKS and Ohio Valley Thursday
night. The high and associated low-pwat air mass is progged to
build into the region Thursday night and Friday, providing fair
and seasonable conditions.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong high pressure system will build into the northeast for
the weekend and into the first days of next week, bringing dry
and cool weather. Clearing skies are expected across the north
on Saturday, but some cloud cover will linger across the south
associated with a stalling cold front in the southeast.

High pressure moves off to the east on Sunday, southerly flow
and plenty of sunshine will lead to a warming trend into next
week.

A moisture starved short wave will move overhead Monday into
Tuesday, bringing some cloudiness and perhaps a shower or two
across the northern tier. Any precipitation looks to taper off
by Tuesday evening.

An upper level ridge builds into the middle of next week,
bringing warmer temperatures to central PA. This trend echoes
the CPC 8-14 Day Outlook that outlines a very high chance of
above average temperatures and below average precipitation
through the middle of April. The growing season should take full
effect in the coming week or two, but we'll have to keep a
close eye on fire weather before green up is complete.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions continue areawide currently for the 0Z package. A
cold front will bring a line of rain and thunderstorms will be
moving in from the west, with a mixture of rain showers and
thunderstorms added to mainly the western sites while VCSH
prevails for LNS/MDT.

This cold front cold also bring out MVFR ceilings as it passes
through higher elevation sites, with sites likely experiencing
MVFR by the morning hours. LLWS has prevailed in this TAF
package tonight mainly for BFD/JST/MDT/LNS.

Outlook...

Thu...Chance of PM showers/thunderstorms. A few storms may be
severe towards MDT/LNS.

Fri-Sun...Return to dry weather, VFR conditions.

Mon...Mainly VFR. Rain possible for BFD/IPT in the PM hours.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald/Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Banghoff/NPB
AVIATION...NPB
Hazardous weather outlook, Apr 5, 4:33 AM EDT, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
433 AM EDT Wed Apr 5 2023

PAZ042-053-058-059-060845-
Sullivan-Columbia-Schuylkill-Lebanon-
433 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-060845-
Warren-McKean-Potter-Elk-Cameron-
433 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>028-033>037-041-045-046-049>052-056-057-063-064-
060845-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Perry-Dauphin-Cumberland-Adams-
433 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon and evening, a
few of which could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ065-066-060845-
York-Lancaster-
433 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible early Thursday afternoon, a few
of which could produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 5, 8:08 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
808 PM EDT Wed Apr 5 2023

PAZ024-033-060045-
Somerset PA-Cambria PA-
808 PM EDT Wed Apr 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES THROUGH 845 PM EDT...

At 807 PM EDT, Doppler radar was tracking a strong thunderstorm near
Somerset, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Vinco,
Boswell, Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville,
Paint, Jerome, South Fork, Scalp Level, Sidman, St. Michael, Dunlo
and Daisytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 7925 4010 7923 4012 7921 4011 7919
      4012 7917 4016 7916 4018 7913 4020 7913
      4036 7900 4042 7896 4046 7891 4026 7865
      4018 7869 3999 7931 4001 7932
TIME...MOT...LOC 0007Z 235DEG 38KT 4009 7925

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Banghoff
Special weather statement, Apr 5, 8:11 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
811 PM EDT Wed Apr 5 2023

PAZ026-034-035-060045-
Bedford PA-Fulton PA-Huntingdon PA-
811 PM EDT Wed Apr 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEDFORD...
SOUTHWESTERN HUNTINGDON AND NORTH CENTRAL FULTON COUNTIES THROUGH 845
PM EDT...

At 811 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bedford, Everett, Waterfall, Wells Tannery, Dudley, Valley-Hi, Trough
Creek State Park, Saxton, Broad Top City, Three Springs, Saltillo,
Defiance, Hopewell, Cassville, Coalmont and Shade Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 7841 4004 7851 4038 7809 4016 7785
TIME...MOT...LOC 0011Z 235DEG 38KT 4004 7839

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Banghoff
Special weather statement, Apr 5, 8:17 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
817 PM EDT Wed Apr 5 2023

PAZ025-026-060045-
Blair PA-Huntingdon PA-
817 PM EDT Wed Apr 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HUNTINGDON AND EAST
CENTRAL BLAIR COUNTIES THROUGH 845 PM EDT...

At 817 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntingdon, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Huntingdon, Whipple Dam State Park, Mcalevys Fort, Petersburg,
Alexandria and Juniata College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 7821 4070 7797 4069 7794 4074 7783
      4072 7777 4073 7772 4072 7771 4072 7768
      4069 7771 4068 7770 4068 7768 4061 7779
      4055 7784 4045 7815
TIME...MOT...LOC 0017Z 234DEG 37KT 4051 7811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:08 PM EDTSpecial Weather StatementCTPSomerset37 min
Apr 5, 8:11 PM EDTSpecial Weather StatementCTPFulton34 min
Apr 5, 8:17 PM EDTSpecial Weather StatementCTPHuntingdon28 min
Apr 5, 8:40 PM EDTSpecial Weather StatementCTPCentre35 min
Apr 5, 8:44 PM EDTSpecial Weather StatementCTPCambria46 min
Apr 5, 8:44 PM EDTSpecial Weather StatementCTPMifflin31 min
Apr 5, 8:57 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton33 min
Apr 5, 9:31 PM EDTSpecial Weather StatementCTPCambria, Somerset29 min
Apr 5, 9:34 PM EDTSpecial Weather StatementCTPCentre26 min
Apr 5, 9:38 PM EDTSpecial Weather StatementCTPHuntingdon37 min
Apr 5, 9:57 PM EDTSpecial Weather StatementCTPClinton33 min
Apr 5, 9:57 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset48 min
Apr 5, 10:05 PM EDTSpecial Weather StatementCTPPotter, Tioga55 min
Apr 5, 10:10 PM EDTSpecial Weather StatementCTPHuntingdon, Mifflin35 min
Apr 5, 10:20 PM EDTSpecial Weather StatementCTPBlair25 min
Apr 5, 10:25 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Huntingdon50 min
Apr 5, 10:26 PM EDTSpecial Weather StatementCTPLycoming34 min
Apr 5, 10:35 PM EDTSpecial Weather StatementCTPCentre40 min
Apr 5, 10:42 PM EDTSpecial Weather StatementCTPBedford, Fulton48 min
Apr 5, 10:42 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan18 min
Apr 5, 11:17 PM EDTSpecial Weather StatementCTPClinton, Juniata, Lycoming, Mifflin, Union43 min
Apr 5, 11:40 PM EDTSpecial Weather StatementCTPFranklin35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.